Hypercalcaemia is a common complication seen in malignancy, frequently due to paraneoplastic parathyroid hormone-related peptide production or osteolytic bony metastases. We present a 58-year-old female with immunotherapy-mediated hypophysitis causing secondary cortisol deficiency resulting in severe glucocorticoid-responsive hypercalcaemia. Whilst hypophysitis is a well recognised adverse event in those receiving immunotherapy for advanced malignancy, it does not typically present with hypercalcaemia. The mechanism responsible for hypercalcaemia due to hypocortisolaemia has not been fully elucidated although hypotheses include the effects of volume depletion and thyroxine’s action on bone. Prompt treatment with glucocorticoids caused an improvement in the patient’s symptoms and corrected her hypercalcaemia which later returned after an attempted glucocorticoid wean. With the increasing uptake of immunotherapy, clinicians should be aware of this unusual presentation of immunotherapy-related hypophysitis and secondary hypocortisolaemia which can be life-threatening if the diagnosis is delayed.
Immunotherapy can cause inflammation of the pituitary gland resulting in secondary hypocortisolaemia, which can, though rarely, present as hypercalcaemia. Secondary hypocortisolaemia requires prompt recognition and treatment with glucocorticoids. Glucocorticoid replacement leads to rapid clinical and biochemical improvement in these patients. The differential diagnosis for glucocorticoid-responsive hypercalcaemia extends beyond granulomatous disorders (e.g. sarcoidosis, tuberculosis) to adrenocorticotrophic hormone and cortisol deficiency, particularly in patients receiving immunotherapy. Hypocortisolaemia can lead to hypercalcaemia through various proposed mechanisms. Low serum glucocorticoids are associated with reduced blood volume, thus reducing renal calcium excretion. In addition, without glucocorticoid’s inhibitory action, thyroxine appears to drive calcium mobilisation from bone.